Ohio, 2018Damaging Wind in Ohio, July 23, 2018
July 23, 2018 · NWS RLX · 1 event in 1 county or zone
A stacked low pressure system brought showers and thunderstorms on the 23rd. Just enough instability developed in the middle Ohio River Valley for one storm to become severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stacked low pressure system brought showers and thunderstorms on the 23rd. Just enough instability developed in the middle Ohio River Valley for one storm to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 23, 1:44 PM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 23, 1:44 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
244 PM EDT Mon Jul 23 2018
.SYNOPSIS...
A stacked low pressure system overhead gradually weakens through
mid week. A cold front arrives late in the week week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 140 PM Monday...
An upper level low will remain over the region, gradually
opening up. This will continue to provide chances of showers and
thunderstorms, with more coverage during the afternoon and
evening hours. Some concern that training cells could produce
heavy rainfall amounts and localized flooding.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 225 PM Monday...
Stack low opens into a trof with a cold front and wave of low
pressure out to our west will continue to keep chances for
showers and thunderstorms in the forecast Tuesday night. Cold
front pushes through on Wednesday and exits Wednesday night
ending the precip for a brief period before the next cold front
pushes through Thursday night and Friday. Moisture will be
limited with the front on Thursday night into Friday and storms
will be limited to the front as it passes. Temperatures
gradually warm through Thursday each day.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 240 PM Monday...
Cold front exits on Friday and high pressure will be in control
for much of the weekend. Low pressure system lifting out of the
Mississippi valley will track over the area late Sunday night
into Monday bringing back the chances for more showers and
thunderstorms.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 140 PM Monday...
Showers and thunderstorms will be scattered across the area
this afternoon and evening. Generally VFR conditions will
prevail outside of the precipitation, with brief IFR in the
showers.
Areas that receive rainfall this afternoon and evening can
expect fog overnight, with the exception of the higher
elevations.
A cumulus deck will form Tuesday morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium, except low with fog.
ALTERNATE SCENARIOS: If a site gets directly under a shower or
thunderstorm this afternoon and evening, IFR conditions are
possible. Location and density of fog overnight could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY M M M H M H H H M M H L
BKW CONSISTENCY M M M H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY M M H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z TUESDAY...
IFR possible in fog or low stratus early Wednesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JS/RPY
NEAR TERM...RPY
SHORT TERM...JS
LONG TERM...JS
AVIATION...RPY
Hazardous weather outlook, Jul 23, 12:06 PM EST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
106 PM EDT Mon Jul 23 2018
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-241715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
106 PM EDT Mon Jul 23 2018
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Rounds of showers and thunderstorms this afternoon and evening with
heavy rain may lead to localized flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Rounds of showers and thunderstorms Tuesday afternoon and evening with
heavy rain may lead to localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 23, 2:33 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
333 PM EDT MON JUL 23 2018
WVZ032-232015-
Taylor-
333 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TAYLOR COUNTY...
At 331 PM EDT, a heavy thunderstorm was located near Pleasant
Valley, or near Fairmont, moving north at 10 mph. There were other
heavy showers in the warned area, also moving slowly north.
Locations impacted include...
Flemington, McGee, Rosemont and Meadland.
Torrential rainfall is occurring with these showers and
thunderstorms, and may cause small stream rises and localized
flooding. Up to an inch and a half of rain had already fallen. Do
not drive your vehicle through flooded roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3924 8010 3924 8016 3927 8020 3938 8021
3939 8020 3940 8013
TIME...MOT...LOC 1931Z 190DEG 8KT 3939 8014
12Thunderstorm Wind, Washington
- When
- July 23, 4:20 PM EST
- Where
- Washington County, 1.01 mi ESE of Pine Hurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 39.394, -81.483
Multiple trees were blown down near the intersection of Route 7 and Bramblewood Heights Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, July 23 to 31, 20189 deaths · 22 injured · $1.6 billion · 134 kt wind · 3 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 12 injured · 17 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 2 injured · 2 events
- Wildfire in California, July 23 to 26, 20183 injured · $500,000 · 1 event
- Flash Flooding and Damaging Winds in New Mexico, July 23, 2018$1.0 million · 52 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 23 to 26, 2018$30,000 · 60 events
- Damaging Winds in Florida, July 23, 2018$210,000 · 60 kt wind · 7 events
- Damaging Winds in Ohio, July 23, 2018$65,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, July 23, 2018$10,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, July 23, 2018$800 · 1 in hail · 13 events
- Excessive Heat in California, July 23 to 25, 201811 events
- Flash Flooding and Flood in New York, July 23 to 25, 2018$7,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760499.